Why do antipsychotics such as olanzapine and risperidone cause sedation?
Dr. Richard Fry
Dr. Richard Fry
Child and adolescent psychiatrist, Psychiatrist
Windsor
Very good question. No one really knows the answer to that one. But it is likely to be a generalised neurotransmitter effect. though some would argue that it is dopamine specific. Nothing is a 'magic bullet' in psychiatric drugs. Also worth noting some people don't get sedated on them (rare though). The future is individualised genetically-driven treatments matched to you personally. Of course sometimes the sedation is a useful effect if agitation accompanies symptoms. Olanzapine is usually much more sedating than risperidone and is often chosen exactly for that reason. Dr R Fry, Integrative Psychiatrist.

Psicosis specialists

Charlotte Feinmann

Charlotte Feinmann

Psychiatrist

London

Gerald Libby

Gerald Libby

Psychiatrist

London

Gillian Garden

Gillian Garden

Psychiatrist

Lincoln

Anne-Marie Ngosi Abaecheta

Anne-Marie Ngosi Abaecheta

Psychiatrist

London

C Abbott

C Abbott

Psychologist

Ventnor

P Abbott

P Abbott

Psychologist

Bangor

Related questions

Got questions?

Our experts have answered 2 questions about Psicosis

This value is too short. It should have __LIMIT__ character or more.

  • Your question will be published anonymously.
  • Make it one, clear medical question and be brief.
  • Question will go to all specialists using this site. Not to one specific doctor.
  • This service does not replace a consultation with a healthcare professional. If you have a problem or urgency, go to your doctor or emergency room.
  • Questions about a specific case or second opinion requests are not allowed.

We will use it to notify you about the answer. It will not be published online.
All the contents published in Doctoralia.co.uk, especially medical question and answers, are informative and in no case must be considered a substitute for medical advice.